Alert archive / South Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Apr 23, 2017, 5:33 PM EDT for Orangeburg County, South Carolina. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2017, 5:33 PM EDT (21:33 UTC)
- Expired
- Apr 23, 2017, 5:45 PM EDT
- In force
- 12 min
- Issued by
- NWS Columbia, SC
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 51 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
744 WWUS82 KCAE 232133 SPSCAE Special Weather Statement National Weather Service Columbia SC 533 PM EDT SUN APR 23 2017 SCZ036-232145- Orangeburg- 533 PM EDT SUN APR 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT parts of WEST ORANGEBURG COUNTY... At 530 PM EDT, a strong thunderstorm was near the Orangeburg and Barnwell county line just southeast of Springfield. Movement was northeast near 25 mph and toward the area between Neeses and Springfield. The storm may contain wind gusts near 40 mph and dime-size hail along with dangerous lightning and brief heavy rain. LAT...LON 3343 8119 3347 8127 3359 8121 3353 8108 TIME...MOT...LOC 2130Z 209DEG 18KT 3349 8119 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Apr 23, 2:41 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 23, 2:41 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
241 PM EDT Sun Apr 23 2017
.SYNOPSIS...
An approaching low pressure system will slowly cross the region
today through Monday night bringing showers and thunderstorms.
Dry weather and above normal temperatures will return by
Wednesday as high pressure takes control.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest analysis shows a nearly stationary front extending from
Augusta to Orangeburg to Myrtle Beach. Water vapor imagery
showing a positively tilted upper trough over the
Ohio/Mississippi Valley with energy diving into the backside of
the trough which will result in the trough cutting off into an
closed upper low today. Regional radar showing mainly light rain
across the Upstate, with a few showers/isolated thunderstorms
beginning to develop across portions of the Midlands and CSRA.
There is a great contrast in temperatures on either side of the
stationary front this afternoon. North of the front,
temperatures range from the upper 50s over the extreme north to
the lower 70s in the central Midlands, while south of the
front, temperatures are mostly in the lower 80s. At some point
later today, this front will begin to lift to the north as a
warm front. Hi-res guidance consensus seems to indicate
scattered convection developing along and south of the warm
front this afternoon aided by daytime heating, becoming more
widespread this evening and overnight across the entire area.
As the closed upper low approaches from the west this evening,
strong height falls are expected over the forecast area with
diffluent 500mb flow and strong moisture advection associated
with a southerly 45 knot 850mb jet. The combination of these
elements should support the threat for more widespread
convection overspreading the forecast area from west to east
this evening and overnight. There is the possibility of isolated
supercells tonight with and moderate instability with strong
mid level cooling. We could see a squall line type feature push
across the region during the 03z- 09z time frame. A small
tornado threat also exists given the increased helicity values
in vicinity of the frontal boundary.
Precipitable water values peak overnight with anomalously high
values close to 1.7 inches and with the slow movement of the
convection and orientation which may favor some training there
is the threat of heavy rainfall and possible isolated flooding,
certainly in the urban areas and other typical low lying
locations. SREF and GFS ensemble guidance suggest 48hr mean
total rainfall 2-2.5 inches with some higher totals as high as
4 inches possible. A flash flood watch has been issued for the
entire area from this evening through the day Monday.
SPC has the area outlooked in a slight risk for severe weather
and WPC has part of the area outlooked in a slight risk of
excessive rainfall.
Overnight lows tonight will remain above normal but will
feature a gradient from the mid 50s western Midlands and upper
CSRA to mid 60s eastern Midlands.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
The closed upper low to the west will shift eastward across
Georgia to off the southeast coast Monday into Monday night
bringing the coldest 500mb temperatures (as low as -18C) over
the forecast area creating steep lapse rates. Moderate
instability is forecast on Monday and the axis of highest
moisture will pivot over the Midlands and keep chances of rain
high. Heavy rain will remain a threat across the northern and
eastern Midlands with training convection likely. Could see
strong storms once again. SPC has the central and eastern
Midlands outlooked in a marginal risk. Extensive clouds and rain
will hold temperatures in the mid 60s northwest to mid 70s
southeast. The surface low and upper low will lift northeast of
the area Monday night and allow for cool advection resulting in
overnight lows in the mid 50s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Generally fair weather and a return to well above normal
temperatures expected by the middle of the week.
An upper level ridge will traverse the forecast area on
Wednesday with southerly low level flow which will support warm
advection. A weakening upper trough lifting northeast from the
Mississippi Valley into the Ohio Valley Wednesday night into
Thursday will push a weak cold front into the area by Thursday
night into Friday morning bringing a low chance for rain. The
front will become diffuse Friday into the weekend as the upper
ridge builds back over the southeastern states. Increasing
moisture and instability will bring another chance for diurnal
convection Sunday.
Temperatures during this period will be well above normal with
highs in the mid 80s to around 90 degrees with lows in the 60s.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A nearly stationary front is currently draped across the CSRA
and southern Midlands. The front is expected to shift back
north as a warm front later today. CIG restrictions at CAE/CUB
may continue for the rest of the afternoon despite diurnal
heating and front possibly moving back to the north. However,
the front will serve as a focus for scattered diurnal
thunderstorms, which could begin developing after 20Z. For now,
will handle with VCSH/VCTS. Winds and CIGS could be markedly
different on either side of the front. Winds will also be
subject to affects from any convection. Additional convection is
expected to develop to our west ahead of an approaching system,
and shift east towards the CSRA, AGS/DNL, by late afternoon,
and progress east into the remainder of the forecast area
tonight. Due to expectations of increasing coverage, will trend
towards predominate shower activity, with tempo +TSRA, during
that time, as there is a risk for severe storms. Some
uncertainty with future track of surface low pressure and upper
low overnight so will go with TSRA as predominate weather for
all TAF sites. By 12Z, will go with SHRA as predominate weather
with VCTS. Generally MVFR/IFR restrictions overnight.
EXTENDED AVIATION OUTLOOK...Rain/Showers with CIG/VSBY
restrictions Monday, with thunderstorms possible, some possibly
severe. CIG restrictions continuing Monday night/Tuesday
morning.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from 8 PM EDT this evening through Monday
evening for GAZ040-063>065-077.
SC...Flash Flood Watch from 8 PM EDT this evening through Monday
evening for SCZ015-016-018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, Apr 23, 11:07 AM EDT, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1107 AM EDT Sun Apr 23 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-241515- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 1107 AM EDT Sun Apr 23 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a marginal risk of severe weather this afternoon and tonight as a cold front pushes into the region. Damaging winds... large hail and isolated tornadoes are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Isolated strong storms are expected on Monday with an upper level low moving over the region. Large hail is possible and the primary threat along. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 23, 4:57 PM EDT, 36 minutes before
Special Weather Statement National Weather Service Columbia SC 457 PM EDT SUN APR 23 2017 SCZ041-232115- Bamberg- 457 PM EDT SUN APR 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BAMBERG COUNTY... At 455 PM EDT, a strong thunderstorm was located 8 miles north of Lodge, or 8 miles south-southwest of Bamberg, moving northeast at 30 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... The area of Bamberg county north of Ehrhardt and east of Bamberg. LAT...LON 3309 8100 3314 8105 3329 8100 3318 8083 TIME...MOT...LOC 2055Z 203DEG 25KT 3318 8098
Special weather statement, Apr 23, 5:33 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Columbia SC 533 PM EDT SUN APR 23 2017 SCZ036-232145- Orangeburg- 533 PM EDT SUN APR 23 2017 ...A STRONG THUNDERSTORM WILL AFFECT parts of WEST ORANGEBURG COUNTY... At 530 PM EDT, a strong thunderstorm was near the Orangeburg and Barnwell county line just southeast of Springfield. Movement was northeast near 25 mph and toward the area between Neeses and Springfield. The storm may contain wind gusts near 40 mph and dime-size hail along with dangerous lightning and brief heavy rain. LAT...LON 3343 8119 3347 8127 3359 8121 3353 8108 TIME...MOT...LOC 2130Z 209DEG 18KT 3349 8119
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 10:59 AM EDT | Flash Flood Watch | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 37 hr |
| Apr 23, 4:57 PM EDT | Special Weather Statement | CAE | Bamberg | 18 min |
| Apr 23, 6:35 PM EDT | Special Weather Statement | CAE | Fairfield | 10 min |
| Apr 23, 7:40 PM EDT | Special Weather Statement | CAE | Richland | 20 min |
Nearby
Special Weather Statements in South Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.